SUBSTANCE ABUSE. QUESTIONS AND ANSWERS WITH RATIONALES.

Substance abuse can be defined as the harmful use of psychoactive substances which include illicit drugs and alcohol.

( 1)Mr James drinks lots of alcohol, his family is worried about his alcoholism.His wife told their doctor about James drinking problem. The doctor educated James that alcohol abuse can induce thiamine deficiency. This can lead to which of the following?.

(A)Wernicke- korsakoff

B)Constant headaches.

C Agnosia.

( D) Upset stomach.

Correct answer A.

It is characterized by visual disturbance, ataxia and altered consciousness.

( 2)The doctor told Mr James to stop taking alcohol. He wrote a prescription of vitamin B,folic acid and fish oil.The patient wife ask the nurse why did the doctor place her husband on vitamin B.

The nurse will explain that due to alcoholism he is deficient in what?.

(A)Vitamin B.( thiamine)

( B) Ferrous sulfate.

(C) Mineral resources

(D )Liquid.

Correct answer A.

( 3)Which of the following symptoms will be more worrisome to you as a nurse in your patient undergoing alcohol withdrawal?.

(A) Delirium Tremens.

(B) Sweating.

(C ) Vomiting.

(D)All of the above.

Correct answer A.

(4)A 20 years old man with BAC level >0.28% and heroin abuse is experiencing withdrawal?.

What symptoms will the nurse observe?.

(A)yawning, sweating, cramps,hallucinating, and diarrhea.

(B)Hunger and headache.

( C)Sweating and hallucinating.

(D ) All of the above.

Correct answer A.

( 5)List four drugs that will be considered a central nervous depressant(CNS).

( A) Marijuana

(B)Xanax,Valium,

( C) Klonopin, prosom,triazolam.

D All of the above.

Correct answer D.

(6) The side effects of Marijuana are?.

(A)Slow in thinking ,memory problem.

(B)Anxiety, panic,paranoia.

(C )Hallucination,Delusions and psychological dependence.

(D)All of the above is correct.

(7)The nurse construct the diagnosis that describes a patient impaired problem solving as?.

(A )I cannot decide if I should move into a boarding care or stay with my family.

(B) I can’t decide whether to begin day treatment or go and get a job.

(C) A & B

(D) None of the above.

Correct answer C.

Rationale: The major characteristics must be present in the nurse assessment criteria to give meaning to the health problems that is being diagnosed. And the major characteristics here is low self esteem.

(8)A patient taking a tricyclic antidepressant medication may be at risk for injury due to

(A )Blurred vision, dizziness and hypotension.

(B) Hunger,anxiety.

(C) Headache.

(D)Constipation.

Correct answer A.

Rationale :several potential problems as a result of the actions of these drugs on many of the body systems

(9)Symptoms of panic attacks include all of the following except?

(A )Heart palpitations, shortness of breath, dizziness and trembling.

(B) Sweating ,hot flashes, fear of going crazy.

(C )Chest pains,fear of dying, numbness and derealization.

(D )Getting married and having kids.

Correct answer is D.

Rationale:Symptoms of panic attacks are A,B,C.D is not the symptom of panic attacks

(10)What are the stages of Alcohol withdrawal?

There are four stages of withdrawal.

Stage 1,stage 2 ,stage 3 and stage 4 and it starts from 8hours of abstinence to 3 to 5days after abstinence which is as follows

(A)Mild tremor,Gross tremors, hallucinations, grandmal seizures ,delirium, confusion then severe psychomotor activity .

(B )Three stages.

(C)Two stages of withdrawal.

(D ) None of the above.

Correct answer A.

NURSING INTERVENTION AND RATIONALE FOR ALCOHOL WITHDRAWAL.

Assess patient for the symptoms of Etoh withdrawal as early as eight hours from withdrawal of alcohol consumption.

Observe and document early symptoms of withdrawal. Acknowledge that the severity of the withdrawal symptoms is related to the extent and the length of time that the individual has been abusing alcohol before withdrawal symptoms. People that have high tolerance of alcohol,so decrease in intake may precipitate withdrawal symptoms.

Administer medication as ordered by the doctor with the first sign of withdrawal symptoms. This will relieve early symptoms and prevent the progression of more severe symptoms.

Provide safety and stay with patient especially if he or she is confused to reduce anxiety, fear during the early hours of detoxification. Restraint if patient is out of control and danger to self and others.

Patient can be ambulate at the early stages of 1 and 2.If patient is disoriented, reorient patient. Provide reality orientation. Speak calmly to patient using calm,simple,short and concrete sentences.

Do not ambulate your patient during stage 3 or 4 withdrawal because increase in activity will worsen the situation and promote more confusion and hallucinations.

Introduction yourself to your patient. My name is Jenny, I will be your nurse from 7am to 3:30PM.You are in the hospital. No,there is no elephant in your room. That is your Television showing animal channel.

Monitor for sleeplessness, uncontrolled tachycardia .

Nurse should monitor intake and output, lab value, electrolytes.

Reduce such as noise, light.

Remain with patient to provide support, calm and quiet environment.

AMNESTIC DISORDER.

The distinguishing symptoms of amnestic syndrome is impaired short and long term memory. This syndrome differs from dementia and delirium ( Which also involve memory impairment. General cognitive impairment is the hallmark for dementia. While dysattention is the major symptom associated with delirium. But sometimes some people with amnestic may recall distant information than the most recent information. One of the known cause of amnestic syndrome is alcoholism and associated thiamine deficiency. ( Wernicke – korsakoff syndrome)

What is the difference between substance dependence and substance abuse.

SUBSTANCE DEPENDENCE.

This is a maladaptive method of substance use that leads to clinically impairment such as progressively increasing needs for more substance to achieve a desired effect. That is high tolerance for substance. Withdrawal syndrome and intake of similar or related substance to relieve symptoms.Over use of substance exceeding the original intentions.Drinks nonstop, and plan weekend party so as to continue substance use. Continue to use even though there are physical and psychological problems. Spend more time to use drugs than trying to stop.They need more drugs in order to get same effect.

SUBSTANCE ABUSE

Inability to provide adequate adjustment to substance use that resulted in clinically impairment as evidence by role failure at work or at home, constantly absent from work, fired from work due to substance abuse. DUI ,driving under the influence of substance. Continuous argument, arrest for misconduct.

SOME OF THE SUBSTANCE ABUSE with their street names.

Alcohol (Booze,brew,spirits)

Barbiturates (Barbs,blue angels)

Benzodiazepines (Downers)

Marijuana (Acapulco gold,grass,hemp,smoke weed.)

Tobacco and cigarettes.

Inhalants. Steroids, athletic performance. Methamphetamine, Cocaine, Heroin, Mushrooms.Oxycontin and vicodin.

NURSING INTERVENTION AND RATIONALE FOR DRUG OVERDOSE.

Assessment of patient level of consciousness. Intervene early to prevent respiratory failure, death due drug overdose. Assess patient airway for patency,tongue,Vomiting, mucous plugs,and adequate ventilation. Have suction equipment available, put patient head to the side and suction patient and keep airway, breathing and circulation intact.

Monitor cardiac dysrhythmia, notify the doctor and call Rapid response team according to hospital policy and procedures. Start treatment according to patient signs and symptoms. Remove the intoxication substance from the patient body safely and as quickly as possible.

Report clinical changes to the doctor. Maintain safety and prevent death.Monitor vital signs and neurological status until patient improves. Monitor intake and output, monitor laboratory values, bun,creatinine, electrolytes.Notify the doctor for abnormal levels.

Administration of ivf ,and progression to oral intake,communicate quietly and calmly to patient, provide support and show that you really care.But must speak in concrete terms with communicating with patient.

THERAPEUTIC

David you are in the hospital because you have a drug problem. My name is Rosemary, I am one of the nurses that will help you.

NONTHERAPEUTIC .

David,you are here because of your drug habit,and to get clean. I am one of the nurses who will help you to beat your drug habit. This statement will increase frustration because patient has cognitive impairment and will have difficulty to conceptualize non concrete sentence or statement.

Published by edochie99

A Registered Nurse with over twenty years of hospital experience, an author with Masters Degree in Nursing,also Bachelor Degree in Nursing,graduated in 1996 from USC,University of Southern California.MSN in 2009 University of Phoenix.

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: